[Skip to Content]
[Skip to Content Landing]
Article
January 1990

Augmented Gentamicin Ototoxicity Induced by Vancomycin in Guinea Pigs

Arch Otolaryngol Head Neck Surg. 1990;116(1):61-64. doi:10.1001/archotol.1990.01870010065019
Abstract

• Vancomycin has been reported to be an ototoxic drug in the clinical literature. At best, this literature is confusing. There are no reports of ototoxicity of vancomycin in experimental animals, even when it is administered concurrently with ethacrynic acid, a drug known to augment the ototoxic effect of most other ototoxic drugs. In most of the cases of permanent ototoxicity that have been reported, the patient was treated with an aminoglycoside antibiotic as well as vancomycin. This study found no evidence of vancomycin ototoxicity in guinea pigs, but found that vancomycin greatly enhanced the ototoxicity of gentamicin.

(Arch Otolaryngol Head Neck Surg. 1990;116:61-64)

×